Missouri, 2009Winter Storm in Missouri, December 24 to 25, 2009
December 24 to 25, 2009 · NWS SGF · 11 events in 11 counties and zones
An intense winter storm system brought heavy snow, significant sleet and light freezing rain accumulations in addition to strong winds to southeast Kansas and southwest Missouri Christmas Eve into early Christmas Day. Snowfall accumulations of four to six inches were common on top of sleet accumulations of one quarter to one inch.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An intense winter storm system brought heavy snow, significant sleet and light freezing rain accumulations in addition to strong winds to southeast Kansas and southwest Missouri Christmas Eve into early Christmas Day. Snowfall accumulations of four to six inches were common on top of sleet accumulations of one quarter to one inch. Near blizzard conditions developed across southeast Kansas and far southwest and west central Missouri as the surface low tracked nearly due north from Arkansas to northeast Missouri. Sustained winds of 20 to 35 mph with higher gusts were common reducing the visibility, and causing blowing and drifting snow. Wind chill values were well below zero. This winter storm had a severe impact on holiday travel.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Dec 24, 3:13 PM CST, 1 hour 47 minutes earlier.
Area forecast discussion, Dec 24, 3:13 PM CST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
313 PM CST THU DEC 24 2009
.SHORT TERM (TONIGHT THROUGH SUNDAY MORNING)...
A VERY POTENT AND POTENTIALLY DANGEROUS WINTER STORM SYSTEM IS NOW
BEGINNING TO MAKE ITS MOVE TOWARDS THE OZARKS THIS CHRISTMAS EVE
WITH NEAR BLIZZARD CONDITIONS EXPECTED.
A VERY STRONG UPPER LEVEL LOW PRESSURE CENTER AND ITS ASSOCIATED
SURFACE LOW WILL BEGIN TO MAKE ITS WAY TOWARDS THE REGION THIS
EVENING AND DURING THE OVERNIGHT HOURS. STRONG PRESSURE FALLS
AHEAD OF THE COLD FRONT AND NORTH OF THE SURFACE LOW IN
CONJUNCTION WITH A TIGHT TEMPERATURE AND PRESSURE GRADIENT WILL
PRODUCE VERY STRONG NORTHWESTERLY WINDS AS THE SYSTEM SWINGS
NORTH. WINDS GUSTING AT TIMES TO NEAR 50 MPH WILL BE POSSIBLE
ALONG WITH HEAVY SNOWFALL. THIS WILL PRODUCE NEAR BLIZZARD
CONDITIONS FOR MUCH OF THE OZARKS...ESPECIALLY FOR LOCATIONS
ALONG AND WEST OF HIGHWAY 65. AS THE COLD AIR MOVES EAST
PRECIPITATION WILL TRANSITION FROM RAIN TO FREEZING RAIN AND
SLEET TO SNOW.
WENT CLOSE TO HPC QPF PRECIPITATION AMOUNTS. USING CLIMATOLOGICAL
LIQUID TO SNOW RATIOS THIS BRINGS 5 TO 9 INCHES OF SNOW TO AREAS
ALONG AND WEST OF HIGHWAY 71 AND 4 TO 8 INCHES WEST OF HIGHWAY
65. EAST OF HIGHWAY 65 EXPECT AMOUNTS TO TAPPER OFF FROM WEST TO
EAST FROM 1 TO 3 INCHES. THIS IS NOT THE ONLY PROBLEM THAT WILL
BE FACED AS BLOWING AND DRIFTING OF SNOW WILL MAKE TRAVEL THIS
EVENING HAZARDOUS AT BEST.
THE SYSTEM WILL LIFT NORTH OF THE AREA BY CHRISTMAS MORNING WITH
RESIDUAL LIGHT SNOW AND FLURRIES CONTINUING INTO SUNDAY. IN
ADDITION...VERY COLD TEMPERATURES WILL OCCUR...ESPECIALLY OVER
THE SNOW PACK. MODEL GUIDANCE FOR TEMPERATURES ARE NOT TAKING
THIS INTO ACCOUNT AND AS A RESULT I DROPPED TEMPS BELOW GUIDANCE
FOR CHRISTMAS MORNING AND SATURDAY MORNING INTO THE LOW TEENS TO
AROUND 10 DEGREES F. STILL THINK LOWS COULD BE EVEN LOWER IN THE
SINGLE DIGITS BUT HELD OF ON GOING THAT LOW FOR NOW.
HATCH
&&
.LONG TERM (SUNDAY THROUGH THURSDAY)...
THE OZARKS WILL REMAIN UNDER A CYCLONIC NORTHWEST FLOW ALOFT
THROUGH THE WEEKEND AS UPPER LEVEL LOW PRESSURE CONTINUES TO SPIN
ACROSS THE GREAT LAKES. THIS WILL KEEP CLOUDS AND FLURRIES AROUND
THE REGION...WITH BELOW NORMAL TEMPERATURES. THE UPPER LEVEL FLOW
WILL THEN BACK TO WESTERLY AND PERHAPS SOUTHWESTERLY BY THE MIDDLE
OF NEXT WEEK...WHICH WILL SUPPORT WARMING TEMPERATURES. MEDIUM
RANGE MODELS CONTINUE TO BRING UPPER LEVEL ENERGY ACROSS THE
SOUTHERN TIER OF STATES. MODELS ARE STILL STRUGGLING WITH TIMING
AND AMPLITUDE...SO HAVE KEPT POPS IN THE SLIGHT CHANCE CATEGORY
STARTING TUESDAY NIGHT.
SCHAUMANN
&&
.AVIATION...
RAIN AND DRIZZLE WILL PERSIST ACROSS SOUTHWEST MISSOURI EARLY THIS
AFTERNOON WITH MAINLY IFR CONDITIONS EXPECTED. A TRANSITION TO
FREEZING RAIN IS THEN EXPECTED AT KJLN AROUND MID AFTERNOON. THERE
MAY THEN BE A BRIEF PERIOD OF SLEET BEFORE A CHANGE OVER TO ALL
SNOW EARLY THIS EVENING. A TRANSITION TO SNOW IS EXPECTED THIS
EVENING AT KSGF AND KBBG. THERE COULD BE A BRIEF PERIOD OF
FREEZING RAIN OR SLEET AT THESE TERMINALS. MODERATE TO
OCCASIONALLY HEAVY SNOW IS THEN EXPECTED AT ALL TERMINALS BY LATE
THIS EVENING INTO THE OVERNIGHT. WITH STRONG AND GUSTY NORTHWEST
WINDS...LIFR CONDITIONS WILL PREVAIL. THE SNOW WILL SLOWLY LIGHTEN
UP LATE TONIGHT AND FRIDAY MORNING...WITH FLIGHT CONDITIONS SLOWLY
IMPROVING. HOWEVER...STRONG AND GUSTY WEST TO NORTHWEST WINDS WILL
CONTINUE...SO MVFR CONDITIONS WILL PERSIST THROUGH AT LEAST THE
LATE MORNING.
SCHAUMANN
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 6 PM CST
FRIDAY FOR MOZ057-058-070-071-081>083-091-092-096>098-
104>106.
WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 PM CST FRIDAY
FOR MOZ055-056-067>069-078>080-089-090-094-095-102-103.
WINTER STORM WARNING UNTIL 6 PM CST FRIDAY FOR MOZ066-077-088-
093-101.
KS...WINTER STORM WARNING UNTIL 6 PM CST FRIDAY FOR KSZ073-097-101.
&&Hazardous weather outlook, Dec 24, 3:35 PM CST, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
335 PM CST THU DEC 24 2009
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-252145-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
335 PM CST THU DEC 24 2009
...WINTER STORM WARNING IN EFFECT FOR AREAS ALONG AND WEST OF A
LINE FROM TABLE ROCK LAKE TO LAKE OF THE OZARKS...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
FOUR TO EIGHT INCHES OF SNOW ACCUMULATION ARE FORECASTED FOR
PORTIONS OF SOUTHEAST KANSAS AND THE MISSOURI OZARKS. MORE
SPECIFICALLY...THIS BAND OF HEAVY SNOW WILL IMPACT LOCATIONS
ALONG AND WEST OF A LINE FROM ROUGHLY TABLE ROCK LAKE...TO
SPRINGFIELD...TO VERSAILLES. ALONG WITH THIS SNOW
ACCUMULATION...THERE MAY BE A BRIEF PERIOD OF FREEZING RAIN AND
SLEET...PRIOR TO PRECIPITATION CHANGING COMPLETELY OVER TO SNOW.
REGARDING THE TIMING OF THIS EPISODE OF WINTER WEATHER...RAIN IS
EXPECTED TO BRIEFLY CHANGE OVER TO FREEZING RAIN AND SLEET FROM
WEST TO EAST THIS AFTERNOON...EVENTUALLY CHANGING OVER TO SNOW BY
LATE THIS AFTERNOON INTO THE EVENING HOURS.
WIND GUSTS COULD EXCEED 45 MPH AT TIMES WHILE THE HEAVY SNOW IS
FALLING. THIS WILL CREATE NEAR BLIZZARD LIKE CONDITIONS FROM LATE
THIS AFTERNOON INTO TONIGHT.
BOTTOM LINE...TRAVEL IS NOT RECOMMENDED THIS EVENING AND TONIGHT
ACROSS SOUTHEAST KANSAS AND WESTERN MISSOURI.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
LIGHT SNOW WILL ALSO BE POSSIBLE ACROSS THE REMAINDER OF THE
OUTLOOK AREA CHRISTMAS DAY...WITH MINOR ACCUMULATIONS POSSIBLE.
LIGHT SNOW OR FLURRIES WILL REMAIN POSSIBLE SATURDAY...WITH THE
POTENTIAL FOR ADDITIONAL MINOR ACCUMULATIONS.
IN ADDITION...THE STRONG NORTHWEST WINDS WILL PRODUCE WIND CHILLS
IN THE SINGLE DIGITS AND TEENS FROM LATE TONIGHT THROUGH
SATURDAY.
INTERESTS ACROSS THE MISSOURI OZARKS AND SOUTHEAST KANSAS SHOULD
KEEP UP WITH THE LATEST FORECASTS FROM THE NATIONAL WEATHER
SERVICE AS DETAILS BECOME CLEARER REGARDING THE IMPACTS OF THIS
STORM SYSTEM.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
CRAMER
In the hours before
Local storm report, Dec 24, 3:17 PM CST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
317 PM CST THU DEC 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0314 PM FREEZING RAIN COLUMBUS 37.17N 94.84W
12/24/2009 U0.00 INCH CHEROKEE KS EMERGENCY MNGR
EMERGENCY MANAGER REPORTED HEAVY FREEZING RAIN FALLING
WITH ACCUMULATING ICE OCCURING ON EXPOSED SURFACES.
&&
HATCHLocal storm report, Dec 24, 3:42 PM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
342 PM CST THU DEC 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM FREEZING RAIN FORT SCOTT 37.84N 94.71W
12/24/2009 M0.10 INCH BOURBON KS EMERGENCY MNGR
A MIX OF FREEZING RAIN AND SLEET. THE EMERGENCY MANAGER
REPORTS ICE ACCUMULATION ON ROADS...BRIDGES AND SIDEWALKS
NEAR ONE TENTH OF AN INCH.
&&
ANGLEWinter Storm, Vernon
- When
- December 24, 5:00 PM CST to December 25, 8:00 AM CST
- Where
- Vernon forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 37.851, -94.342 (the zone’s center; the record gives no point)
Heavy snow accumulations of four to seven inches in addition to sleet accumulations of one half to one inch and a minor accumulation of freezing rain. Winds of 20 to 35 mph resulted in near blizzard conditions at times and dangerous wind chills. Holiday travel was severely impacted.
Winter Storm, Barton
- When
- December 24, 5:00 PM CST to December 25, 8:00 AM CST
- Where
- Barton forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 37.502, -94.347 (the zone’s center; the record gives no point)
Heavy snow accumulations of four to seven inches in addition to sleet accumulations of one half to one inch and a minor accumulation of freezing rain. Winds of 20 to 35 mph resulted in near blizzard conditions at times and dangerous wind chills. Holiday travel was severely impacted.
Winter Storm, Jasper
- When
- December 24, 5:00 PM CST to December 25, 6:00 AM CST
- Where
- Jasper forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 37.204, -94.341 (the zone’s center; the record gives no point)
Heavy snow accumulations of four to six inches in addition to sleet accumulations of one half to one inch and a minor accumulation of freezing rain. Winds of 20 to 35 mph resulted in near blizzard conditions at times and dangerous wind chills. Holiday travel was severely impacted.
Winter Storm, Newton
- When
- December 24, 6:00 PM CST to December 25, 6:00 AM CST
- Where
- Newton forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 36.906, -94.339 (the zone’s center; the record gives no point)
Heavy snow accumulations of three to six inches in addition to sleet accumulations of one quarter to three quarters of an inch and a minor accumulation of freezing rain. Winds of 20 to 35 mph resulted in near blizzard conditions at times and dangerous wind chills. Holiday travel was severely impacted.
Winter Storm, McDonald
- When
- December 24, 6:00 PM CST to December 25, 6:00 AM CST
- Where
- McDonald forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 36.629, -94.348 (the zone’s center; the record gives no point)
Heavy snow accumulations of three to six inches in addition to sleet accumulations of one quarter to three quarters of an inch and a minor accumulation of freezing rain. Winds of 20 to 35 mph resulted in near blizzard conditions at times and dangerous wind chills. Holiday travel was severely impacted.
Winter Storm, Dade
- When
- December 24, 7:00 PM CST to December 25, 6:00 AM CST
- Where
- Dade forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 37.432, -93.850 (the zone’s center; the record gives no point)
Snow accumulations of two to four inches in addition to sleet accumulations of one quarter to three quarters of an inch. Winds of 20 to 35 mph resulted in near blizzard conditions at times and dangerous wind chills. Holiday travel was severely impacted.
Winter Storm, Lawrence
- When
- December 24, 7:00 PM CST to December 25, 6:00 AM CST
- Where
- Lawrence forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 37.106, -93.833 (the zone’s center; the record gives no point)
Snow accumulations of two to four inches in addition to sleet accumulations of one quarter to three quarters of an inch. Winds of 20 to 35 mph resulted in near blizzard conditions at times and dangerous wind chills. Holiday travel was severely impacted.
Winter Storm, St. Clair
- When
- December 24, 10:00 PM CST to December 25, 8:00 AM CST
- Where
- St. Clair forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 38.037, -93.776 (the zone’s center; the record gives no point)
Snow accumulations of two to four inches in addition to sleet accumulations of one quarter to three quarters of an inch and a minor accumulation of freezing rain. Winds of 20 to 35 mph resulted in near blizzard conditions at times and dangerous wind chills. Holiday travel was severely impacted.
Winter Storm, Cedar
- When
- December 24, 10:00 PM CST to December 25, 8:00 AM CST
- Where
- Cedar forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 37.724, -93.857 (the zone’s center; the record gives no point)
Snow accumulations of two to four inches in addition to sleet accumulations of one quarter to one half of an inch. Winds of 20 to 35 mph resulted in near blizzard conditions at times and dangerous wind chills. Holiday travel was severely impacted.
Winter Storm, Benton
- When
- December 25, 12:00 AM CST to 8:00 AM CST
- Where
- Benton forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 38.295, -93.288 (the zone’s center; the record gives no point)
Snow accumulations of one to three inches in addition to sleet accumulations of one quarter to one half of an inch. Winds of 20 to 35 mph resulted in near blizzard conditions at times and dangerous wind chills. Holiday travel was severely impacted.
Winter Storm, Hickory
- When
- December 25, 12:00 AM CST to 8:00 AM CST
- Where
- Hickory forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 37.941, -93.321 (the zone’s center; the record gives no point)
Snow accumulations of one to three inches in addition to sleet accumulations of one quarter to one half of an inch. Winds of 20 to 35 mph resulted in near blizzard conditions at times and dangerous wind chills. Holiday travel was severely impacted.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Texas, December 24, 20096 deaths · $2.1 million · 26 events
- Blizzard and Winter Storm in Oklahoma, December 24, 20093 deaths · $2.1 million · 42 events
- Winter Storm in Oklahoma, December 24 to 25, 20093 deaths · 19 events
- Tornadoes and Flooding in Louisiana, December 24, 20091 death · 4 injured · $5.8 million · EF2 · 25 events
- Flash Flooding and Flooding in Missouri, December 24 to 25, 20092 deaths · 11 events
- Blizzard and Winter Storm in Nebraska, December 24 to 27, 20091 death · 60 events
- Blizzard and Heavy Snow in Texas, December 24 to 25, 20091 death · 5 injured · 11 events
- Flash Flooding and Debris Flows in Puerto Rico, December 24 to 25, 2009$5.8 million · 39 events
- Extreme Cold in Montana, December 24, 20091 death · 1 event
- Winter Storm in Iowa, December 24 to 25, 2009$1.4 million · 25 events
- Tornadoes and Flash Flooding in Louisiana, December 24, 20091 injured · $175,000 · EF1 · 16 events
- Flash Flooding and Heavy Rain in Arkansas, December 24, 2009$558,000 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 202109, 202112, 202113, 202114, 202123, 202119, 202120, 202115, 202118, 202116, 202117.